Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2003, 4:30 PM CST for Macon County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 4:30 PM CST (22:30 UTC)
- Expired
- Mar 20, 2003, 5:15 PM CST
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Macon County, IL
The radar
The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265 WUUS53 KILX 202230 SVRILX ILC115-202315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 429 PM CST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN CENTRAL ILLINOIS * UNTIL 515 PM CST * AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF FORSYTH...OR ABOUT 7 MILES NORTH OF DECATUR...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAROA OREANA ARGENTA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3994 8899 3981 8883 4005 8876 4003 8905 $$ BARNES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:18 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 20, 2:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 218 PM CST THU MAR 20 2003 MAIN FORECAST CHALLENGE IS THE EXTENT OF PRECIPITATION AND PRECIPITATION ENDING TRENDS EARLY TOMORROW...WITH THE CUTOFF LOW SLOWLY PULLING EASTWARD TOWARD SOUTHERN ILLINOIS LATE TODAY. MODELS HAVE BEEN SPEEDING UP THE MOVEMENT OF THE CUTOFF LOW...AS A VIGOROUS UPPER LEVEL WAVE OVER NW MINNESOTA PULLS THE FIRST AHEAD. CURRENT RADAR LOOP SHOWS ISOLATED THUNDERSTORMS MAINLY ALONG AND EAST OF I-55 AT THIS TIME. STORMS SHOULD INCREASE IN AERIAL EXTENT EAST AS THE AFTERNOON PROGRESSES. THIS FROM ENERGY WITH THE CUTOFF LOW INTERSECTING WITH UNSTABLE AIRMASS. WILL INCLUDE MENTION OF EVENING THUNDER IN EASTERN AREAS...WITH THE SVR THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM SOUTH OF I-70. REMAINDER OF THE AREA TO SEE MORE GENERAL RAINS AS THE UPPER LOW PULLS EASTWARD TONIGHT. WITH THE QUICKER MOVEMENT OF THE UPPER LOW...MODELS ARE NOW PULLING RAINS OUT EARLIER FRIDAY. HAVE DROPPED MENTION OF RAIN WEST. SECONDARY UPPER LOW IS EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS DURING THE DAY FRIDAY. DRYING AIRMASS AND DYNAMICS TO THE NORTH SUPPORT NO RAINFALL THIS FAR SOUTH WITH THIS FEATURE. NEXT RAIN EVENT SHAPING UP FOR LATER MONDAY INTO MIDWEEK. THIS WITH A NORTHERN STREAM SHORTWAVE MOVEING ACROSS SOUTHERN CANADA AND NORTHERN PLAINS STATES. THE ASSOC SURFACE FRONT IS EXPECTED TO DROP INTO IL MONDAY. HAVE INTRODUCED CHANCE OF THUNDER NORTHWEST PORTIONS OF CENTRAL ILLINOIS WITH THIS. THIS FRONT IS EXPECTED TO STALL OUT ACROSS THE MIDWEST AS IT BECOMES PARALLEL WITH UPER LEVEL FLOW. SOUTHERN STREAM SHORTWAVE ENERGY IN THE FLOW MAY BRING AN EXTENDED CHANCE FOR RAIN INTO MID-WEEK. QUESTION IS EXACTLY WHERE. 12Z GFS NOW TRENDING FARTHER SOUTH WITH THE SOUTHERN STREAM ENERGY. IF THIS TREND CONTINUES...FRONT MAY STALL OUT FARTHER SOUTH...WITH NORTHWEST CWA SPARED OF EXTENDED RAINFALL. FOR NOW...WILL CONTINUE MENTION OF THUNDER MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH CHANCE OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT. GUIDANCE TEMPERATURES LOOK REASONABLE AND MATCH WELL WITH LATEST FORECAST. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURE FIELD. .ILX...NONE PLAHMER
Hazardous weather outlook, Mar 20, 10:50 AM CST, 5 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1050 AM CST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHEAST ILLINOIS AREA THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY EAST OF THE ILLINOIS RIVER. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) EH
In the hours before
Special weather statement, Mar 20, 4:08 PM CST, 22 minutes before
ILZ054>057-061>063-066>068-071>073-202230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 408 PM CST THU MAR 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 67 IS NO LONGER IN EFFECT FOR PARTS OF SOUTHEAST ILLINOIS... SEVERE THUNDERSTORM WATCH NUMBER 67 WHICH WAS IN EFFECT FOR CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-AND RICHLAND COUNTIES...HAS BEEN CANCELED. THE THREAT FOR FOR ORGANIZED SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE INTO THE EARLY EVENING HOURS...HOWEVER THE THREAT FOR SEVERE WEATHER IN THIS AREA HAS ENDED.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 6:06 PM CST | Severe Thunderstorm Warning | ILX | Christian | 24 min |
| Mar 19, 6:51 PM CST | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| Mar 19, 7:00 PM CST | Severe Thunderstorm Warning | ILX | Logan | 45 min |
| Mar 19, 7:50 PM CST | Severe Thunderstorm Warning | ILX | Logan | 25 min |
| Mar 19, 7:56 PM CST | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| Mar 19, 8:05 PM CST | Severe Thunderstorm Warning | ILX | Tazewell | 55 min |
| Mar 20, 3:01 PM CST | Severe Thunderstorm Warning | ILX | Christian | 44 min |
| Mar 20, 5:05 PM CST | Severe Thunderstorm Warning | ILX | DeWitt | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.